Study Compares Heart Attack Risk of Testosterone Gels, Patches, and Injections
All federal testosterone replacement lawsuits were consolidated into one court in the Northern District of Illinois in June 2014. However, new research calls into question whether testosterone drugs are all the same.
A recent study examined patches, gels, and injections to answer that question. Is there one type of testosterone treatment that is any more dangerous than the others, when it comes to increasing risk of heart attack and stroke?
Study Finds Injections Create Greater Risk of Cardiovascular Problems
For the study, researchers examined the various delivery mechanisms for testosterone drugs. They noted that each one is different, with injections potentially causing spikes in testosterone levels, and transdermal patches and gels causing more subtle but sustained increases.
“The comparative cardiovascular safety of gels, injections, and patches has not been studied,” they wrote.
This was a retrospective study, in which researchers reviewed data from medical records pulled from a commercially injured and Medicare population in the U.S., and from general practitioner records in the United Kingdom. All together, the data spanned from 2000 to 2012. All participants were over the age of 18 and had been placed on testosterone replacement drugs after not using them for at least 180 days. Researchers then monitored these patients for up to a year.
Out of a total of over 544,000 men who started taking testosterone in the study:
• 37.4 percent used injections
• 6.9 percent used patches
• 55.8 percent used gels
Just over half of the men in the Medicare cohort used injections, whereas over half of those men in the commercially insured cohort in the U.S. used gels. Results showed that overall, men using injections had a higher risk of cardiovascular events, including unstable angina, hospitalization, heart attack, stroke, and death than those using gels or patches. More specifically, men receiving testosterone by injection had a 26 percent higher risk of heart attack and stroke, with a 16 percent higher risk of hospitalization, and a 34 percent higher risk of death than men taking other forms of testosterone.
Compared with gels, patches didn’t create any increased risk of these hazards. In fact, gels and patches were found to have similar risk profiles.
The researchers concluded that testosterone injections were associated with “a greater risk of cardiovascular events, hospitalizations, and deaths compared with gels.”
Studies Link Testosterone Drugs with Heart Attack and Stroke
In January 2014, the FDA announced that they were investigating testosterone replacement drugs and their potential link to cardiovascular problems. The FDA began its investigation after two studies were published that reported evidence of a link between testosterone replacement drugs and dangerous cardiovascular events.
The first came out in 2013, and the results suggested that a 30 percent increased risk of stroke, heart attack, and death in the study group that had been prescribed testosterone compared with the group who did not receive the drug. Significantly, the study was actually stopped early “due to adverse cardiovascular events raising concerns about testosterone therapy safety.” The second study was published in early 2014, and reported that men over the age of 65 had a two-fold increase in risk of Myocardial Infarction (“MI”) or heart attack in the 90 days after filling an initial Testosterone prescription and younger men with a family history of heart disease had a three-fold increase in risk of MI or heart attack in the 90 days after filling an initial Testosterone prescription. In both groups, the use of testosterone replacement drugs resulted in a significantly increased risk for heart attack.
A more recent 2015 study also reported that first-time users of low-Testosterone (“low-t”) treatments were 40 percent more likely to have a heart attack than men not using the drugs. In March 2015, the FDA announced that testosterone product had to add new information to their product warnings concerning the potential link between the drugs and cardiovascular problems.